Alert archive / California / Gale Watches in 2018

Gale Watch 11, NWS Eureka, CA

March 6, 2018

NWS Eureka, CA issued this gale watch at Mar 6, 2018, 2:56 AM PST. It took effect at Mar 7, 2018, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 6, 2018, 2:56 AM PST (10:56 UTC)
In effect from
Mar 7, 2018, 12:00 PM PST
Expired
Mar 7, 2018, 2:12 AM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

796 
WHUS76 KEKA 061056
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
256 AM PST Tue Mar 6 2018

PZZ470-061900-
/O.CAN.KEKA.SC.Y.0028.180307T1700Z-180308T2300Z/
/O.NEW.KEKA.GL.A.0011.180307T2000Z-180308T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
256 AM PST Tue Mar 6 2018

...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from Wednesday afternoon through Thursday
morning. The Small Craft Advisory has been cancelled. 

* WINDS...Southerly 20 to 30 kt Wednesday through Thursday.  
Higher gusts are expected.

* SEAS...Combined seas building to 10 to 12 ft Wednesday night 
  and to 13 to 15 ft by Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ475-061900-
/O.EXT.KEKA.SC.Y.0028.180307T1600Z-180308T0600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
256 AM PST Tue Mar 6 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 AM TO 10 PM PST
WEDNESDAY...

* WINDS...Southerly 20 to 30 kt Wednesday through Thursday. 
  Higher gusts are expected. 

* SEAS...Combined seas building to 10 to 12 ft Wednesday night 
  and to 13 to 15 ft by Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ450-455-061900-
/O.EXT.KEKA.SC.Y.0028.180307T2100Z-180309T0000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
256 AM PST Tue Mar 6 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 PM WEDNESDAY TO 4 PM
PST THURSDAY...

* WINDS...Southerly 15 to 25 kt Wednesday through Thursday. 
  Higher gusts are expected. 

* SEAS...Combined seas building to 9 feet Wednesday night and to 
  11 ft by Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$
4 follow-up statements
358 
WHUS76 KEKA 061617
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
817 AM PST Tue Mar 6 2018

PZZ475-070030-
/O.CON.KEKA.SC.Y.0028.180307T1600Z-180308T0600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
817 AM PST Tue Mar 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 10 PM PST
WEDNESDAY...

* WINDS...Southerly 20 to 30 kt Wednesday and 15 to 25 kt 
  Thursday. Higher gusts are expected. 

* SEAS...Combined seas building to around 10 ft Wednesday night 
  and around 12 ft by Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ450-455-070030-
/O.CON.KEKA.SC.Y.0028.180307T2100Z-180309T0000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
817 AM PST Tue Mar 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM WEDNESDAY TO
4 PM PST THURSDAY...

* WINDS...Southerly 15 to 25 kt Wednesday through Thursday. 
  Higher gusts are expected. 

* SEAS...Combined seas building to 9 feet Wednesday night and to 
  11 ft by Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ470-070030-
/O.CON.KEKA.GL.A.0011.180307T2000Z-180308T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
817 AM PST Tue Mar 6 2018

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

* WINDS...Southerly 20 to 30 kt Wednesday through Thursday. 
  Higher gusts are expected.

* SEAS...Combined seas building to 10 to 12 ft Wednesday night 
  and to 13 to 15 ft by Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
560 
WHUS76 KEKA 062239
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
239 PM PST Tue Mar 6 2018

PZZ475-070645-
/O.CON.KEKA.SC.Y.0028.180307T1600Z-180308T0600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
239 PM PST Tue Mar 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 10 PM PST
WEDNESDAY...

* WINDS...Southerly 25 kt Wednesday and 15 kt Thursday. Higher 
  gusts are expected. 

* SEAS...Combined seas from 8 to 10 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ450-455-070645-
/O.CON.KEKA.SC.Y.0028.180307T2100Z-180309T0000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
239 PM PST Tue Mar 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM WEDNESDAY TO
4 PM PST THURSDAY...

* WINDS...Southerly 15 to 25 kt Wednesday through Thursday. 
  Higher gusts are expected. 

* SEAS...Combined seas from 6 to 9 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ470-070645-
/O.CON.KEKA.GL.A.0011.180307T2000Z-180308T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
239 PM PST Tue Mar 6 2018

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

* WINDS...Southerly 20 to 30 kt Wednesday through Thursday. 
  Higher gusts are expected. 

* SEAS...Combined seas from 8 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
542 
WHUS76 KEKA 070423
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
823 PM PST Tue Mar 6 2018

PZZ475-071230-
/O.CON.KEKA.SC.Y.0028.180307T1600Z-180308T0600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
823 PM PST Tue Mar 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 10 PM PST
WEDNESDAY...

* WINDS...Southerly 25 kt Wednesday and 15 kt Thursday. Higher 
  gusts are expected. 

* SEAS...Combined seas from 8 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ450-455-071230-
/O.CON.KEKA.SC.Y.0028.180307T2100Z-180309T0000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
823 PM PST Tue Mar 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM WEDNESDAY TO
4 PM PST THURSDAY...

* WINDS...Southerly 15 to 25 kt Wednesday through Thursday. 
  Higher gusts are expected. 

* SEAS...Combined seas from 6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ470-071230-
/O.CON.KEKA.GL.A.0011.180307T2000Z-180308T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
823 PM PST Tue Mar 6 2018

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

* WINDS...Southerly 20 to 30 kt Wednesday through Thursday. 
  Higher gusts are expected. 

* SEAS...Combined seas from 8 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
614 
WHUS76 KEKA 071012
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
212 AM PST Wed Mar 7 2018

PZZ470-071815-
/O.UPG.KEKA.GL.A.0011.180307T2000Z-180308T1600Z/
/O.NEW.KEKA.GL.W.0013.180307T2000Z-180308T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
212 AM PST Wed Mar 7 2018

...GALE WARNING IN EFFECT FROM NOON TODAY TO 8 AM PST THURSDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from noon today to 8 AM PST Thursday. The Gale
Watch is no longer in effect. 

* WINDS...Southerly 25 to 35 kt Wednesday through Thursday. 
  Higher gusts are expected.

* SEAS...Combined seas from 8 to 10 feet.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ475-071815-
/O.CON.KEKA.SC.Y.0028.180307T1600Z-180308T0600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
212 AM PST Wed Mar 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 10 PM PST THIS EVENING...

* WINDS...Southerly 25 kt Wednesday and 15 kt Thursday. Higher 
  gusts are expected. 

* SEAS...Combined seas from 8 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ450-455-071815-
/O.CON.KEKA.SC.Y.0028.180307T2100Z-180309T0000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
212 AM PST Wed Mar 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 4 PM PST THURSDAY...

* WINDS...Southerly 15 to 25 kt Wednesday through Thursday. 
  Higher gusts are expected. 

* SEAS...Combined seas from 6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Mar 5, 2:44 PM PST, 12 hours 12 minutes earlier.

Area forecast discussion, Mar 5, 2:44 PM PST, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
244 PM PST Mon Mar 5 2018

.SYNOPSIS...Mild conditions will generally prevail across the
region during the next week. Rain will develop over northwest
California by Wednesday afternoon, with elevated rain chances
persisting into early next week.

&&

.DISCUSSION...Weak surface high pressure was observed across the
region Monday afternoon, and was accompanied by plentiful sunshine
that aided in boosting low-elevation temperatures into the 50s.
Short-term model guidance indicates scattered high level
cloudiness may spread northeast over the area late tonight.
However, radiational cooling will likely be sufficient for another
night of chilly temperatures (32-36 F, locally in the upper 20s)
across interior Mendocino County. Thus, a frost advisory has been
issued for the 10 PM Monday through 9 AM Tuesday time period.

After another mild afternoon on Tuesday, cloud cover will increase
in earnest going into Wednesday as an upper low over the Pacific
moves east towards the West Coast. Rich subtropical moisture
spreading northeast ahead of the low, combined with strong low-
level warm air advection and deep-layer isentropic upglide
occurring within the left exit region of a 130 kt upper jet, will
yield an expansive shield of rain spreading across northwest
California during Wednesday afternoon and evening.

Westerly onshore flow will persist across the region after the
Wednesday rain event, which will maintain precip chances through
the remainder of the work week. Thereafter, another upper
disturbance is forecast to move east across NRN CA Saturday
evening, followed by the approach of a strong trough Sunday night
and Monday. Thus, a wet and unsettled pattern appears probable
through the end of the forecast period.

&&

.AVIATION...Drying easterly winds will result in VFR conditions
for the coastal terminals tonight through Tue morning. The
easterly flow probably will not completely eliminate fog and low
clouds for the interior valleys, but the coverage and duration
should be less. Soundings for UKI indicate drier conditions
tonight. After a couple of days of drying, the potential for fog
and low will be lower. Any fog or low cloud at KUKI will likely be
brief and hold off til daybreak Tue.

&&

.MARINE...Broad high pressure will hold through Tue and provide
light to locally moderate winds. Strong winds and larger seas are
expected Wed into Thu as a NE Pacific storm system impacts the
West coast. Initially, a warm front will bring a bout of robust SE
winds for Wed. Potentially stronger southerly winds will then
follow Wed Night into Thu morning as the surface low rapidly moves
northeastward toward the NW Oregon coast. A warning for strong
winds may be necessary for this time frame.

Short period southerly wind waves will build on Wed. The highest
wind waves will be in the outer waters. The southerly wind waves
combined with a short period SW swell and a long period NW swell
will result in elevated seas by Thu. Combined seas may hit 14 to
16 ft offshore, due primarily from strong south winds.

Conditions should settle down on Fri and Sat, before another
storm brings a threat for strong winds and high seas on Sun.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement until 4 PM PST this afternoon for CAZ101-
     103-104-109.

     Frost Advisory from 10 PM this evening to 9 AM PST Tuesday for
     CAZ110>113.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 3
     PM Wednesday to 3 PM PST Thursday for PZZ450-455.

     Small Craft Advisory from 9 AM Wednesday to 3 PM PST Thursday
     for PZZ470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Mar 6, 2:38 AM PST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
238 AM PST Tue Mar 6 2018

CAZ101-103-104-109-071045-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
238 AM PST Tue Mar 6 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty southerly winds are expected between late Wednesday and early
Thursday, particularly near exposed coastal headlands.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-071045-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
238 AM PST Tue Mar 6 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty southerly winds are expected between late Wednesday and early
Thursday, particularly along exposed ridges.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110>113-071045-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
238 AM PST Tue Mar 6 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Frost is expected to diminish by 9 AM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Gale Watches in California, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.